CSN Login
Members Online: 11

You are here

Post VATS rare complication - what next?

califsue
Posts: 80
Joined: Oct 2007

I had bilateral VATS on April 1. Since then I have noticed a lump growing in size under my incision scar on my back. I had it looked at today by my surgeon. It's now about 1 & 1/2 inch in size and protrudes by about 1/2 inch. He said, "it looks like tumor". I'm in shock. Most likely the incision was seeded with tumor cells when an instrument/tissue was taken out of the incision during surgery.

Okay. What now. My surgeon said to come back in a month to see if the Folfiri/Avastin that I just started two days ago is working or not, i.e. if the lump gets smaller. I told him that I wasn't really comfortable with that approach and asked him if it might metastasize during that time. He said that it was unlikely. Yeah, well......

He could remove the lump surgically, but I don't really want to stop the Folfiri/Avastin right now since I had a positive post-op CT scan on May 26 that showed a new 3 mm met in my right mid lung and R hilar lymph adenopathy. Not sure what to do. He said that this is a rare complication.....rotten luck.

Susan

pascale
Posts: 17
Joined: Jun 2009

Hi Susan,
That does sound like rotten luck, but is there any chance this is fibrotic scar tissue? I guess I can see your surgeon's point, since the Folfiri / Avastin should deal with the lump if it's a tumor -- especially if you also have a new met on your lung. Is there any way you can get a second opinion? Is your surgeon a surgical oncologist?
Hope it's nothing to worry about.
Pascale

califsue
Posts: 80
Joined: Oct 2007

Thanks Pascale,
A pathologist friend looked at the lump. He said that it looked like a tumor. It is subcutaneous and freely movable, so one good thing, it is not attached to the chest wall....not yet anyway. I am going for a second opinion next week to get a recommendation for treatment, either I interrupt the Folfiri/Avastin and have it surgically removed now, or continue with the chemo and watch to see if it shrinks as my surgeon has recommended. There is also the possibility of radiation. My friend measured it as 2 cm by 1 cm. I'm hoping for shrinkage!!

You can go nuts googling subcutaneous mets.....Stopped that right away. A reminder that surgery is not without risks.

It is spooky to have a visible tumor on your back....."It's always something....." Rosana Rosana Dana

Susan

taraHK
Posts: 1961
Joined: Aug 2003

Second opinion sounds like an excellent idea.

I suppose if you have to have surgery, even minor surgery, the Avastin would have to be stopped for a while? As it can interfere with wound healing. I think I had to wait 4 weeks between surgery and starting Avastin.

Good luck -- wishing you both the best possible outcome on this.

Tara

Subscribe to Comments for "Post VATS rare complication - what next?"